Patient :I took a ten-day round of double-strength (800 mg) Bactrim as prescribed for an infection, and besides the fact I think the doctor "overdid it," I experienced flu-like symptoms while on it toward the last 4 days or so, and it screwed up the absorption of my low-dose estrogen (Zovia/Kelnor 1/35). I started my antibiotics on 4/2 and finished them about four days ago, but ended up starting my period four days early, just over halfway through the course of Bactrim, and saw my last menstrual/withdrawal discharge early Wednesday morning.
I decided to change my pill start date and time to today, in the afternoon, a day early, and as opposed to my usual nighttime dose. I chose to start a day early since I figured there would be a much lesser chance of ovulating than if I waited to start again on my "normal" day. Since the antibiotics messed up my cycle anyway, and the indications of starting birth control is typically the day after your period ends, would I be protected as normal? I have been on this birth control for almost two years, and was told when I started it that I would be protected from pregnancy having begun taking it as prescribed (the day after my period end date).
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.